Hypoglycemia, or low blood sugar, is bound to happen at least once in the medical lifespan of someone with diabetes. It is important, then, for the diabetic population and their friends and families to know the signs and symptoms of low blood sugar and how to treat it.

Hypoglycemia occurs when the body’s blood glucose level drops below normal levels. A normal blood sugar range is usually above 70mg/dl. When blood sugar drops below this level, signs and symptoms may occur. Symptoms of low blood sugar are feeling shaky, sweaty, dizzy, anxious, hungry, irritable, weak, fatigued, and/or having a headache and/or a fast heart beat. A person with hypoglycemia may feel a couple of these symptoms or may feel all the symptoms at once. Hypoglycemia varies from person to person depending on the diabetic history.

For example, a newly diagnosed diabetic with blood sugars that are mildly elevated, ranging from 70–140mg/dl fasting and random 100–180mg/dl, would more likely experience signs/symptoms of low blood sugar when it drops below 70mg/dl. However, a newly diagnosed diabetic or a diabetic with long history of uncontrolled blood sugars ranging from 200–300–400mg/dl would more likely experience low blood sugar symptoms if the blood sugar is below 140mg/dl. The question is which person has hypoglycemia.

Both patients mentioned above have hypoglycemia, because they would both have the symptoms of low blood sugar. The uncontrolled diabetic has grown accustomed to having high blood sugars, and the body feels hypoglycemic because it does not know what normal blood sugars are anymore. However, the treatment for both patients would be the same. The patients would need to consume a fast acting carbohydrate (as long as they are alert and oriented) such as 1/2 cup of orange juice, a glass milk, 1/2 cup of regular soda, 4 glucose tablets or 5 life savers. Fast acting carbohydrates help elevate the sugar quickly. If you noticed, eating chocolate candy to pick up a low blood sugar is not recommended, because chocolate is high in fat and, as a result, the blood sugar goes up slower. If a patient were to become unconscious due to low blood sugars, then friends or family would need to know how to administer glucagon or call 911 for assistance.

The goal of treatment is to help elevate the blood sugar to a point where the patient no longer feels symptoms of low blood sugar. The patient with uncontrolled blood sugars will eventually feel better as blood sugar reaches normal values. Talk to your healthcare provider if you have questions regarding the treatment of hypoglycemia.

Subscribe to our Newsletter!
Your Information will never be shared with any third party.